Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 17, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 28, 2005, 6:59 AM EST for Harnett County, Johnston County, Wake County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2005, 6:59 AM EST (11:59 UTC)
- Expired
- Mar 28, 2005, 7:30 AM EST
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Harnett County, NC, Johnston County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 26 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 12.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 442 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 281200 SVRRAH NCC085-101-183-281230- /O.NEW.KRAH.SV.W.0017.050328T1159Z-050328T1230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 659 AM EST MON MAR 28 2005 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA NORTHERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA SOUTH CENTRAL WAKE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 730 AM EST * AT 658 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BUIES CREEK...OR ABOUT OVER LILLINGTON. MOVING NORTHEAST AT 100 MPH. NICKEL SIZED HAIL IS LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... MCGEE CROSSROADS... AUBURN...CLEVELAND... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3536 7891 3527 7872 3558 7816 3584 7866 $$ 16
2 follow-up statements
000 WWUS52 KRAH 281208 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 708 AM EST MON MAR 28 2005 NCC085-101-183-281230- /O.CON.KRAH.SV.W.0017.000000T0000Z-050328T1230Z/ HARNETT NC-JOHNSTON NC-WAKE NC- 708 AM EST MON MAR 28 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 AM EST FOR SOUTH CENTRAL WAKE...WEST CENTRAL JOHNSTON AND EASTERN HARNETT COUNTIES... AT 703 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR BUIES CREEK...OR ABOUT NEAR LILLINGTON...MOVING NORTHEAST AT 55 MPH. LAT...LON 3536 7891 3527 7872 3556 7826 3584 7866 $$ 16
000
WWUS52 KRAH 281216
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
714 AM EST MON MAR 28 2005
NCC085-281224-
/O.CAN.KRAH.SV.W.0017.000000T0000Z-050328T1230Z/
HARNETT NC-
714 AM EST MON MAR 28 2005
...THE SEVERE THUNDERSTORM WARNING FOR HARNETT COUNTY IS CANCELLED...
THE STORM HAS RAPIDLY MOVED NORTHEAST OUT OF THE COUNTY.
LAT...LON 3545 7862 3553 7871 3555 7881 3564 7875
3577 7869 3582 7866 3584 7866 3556 7826
3537 7856
$$
NCC101-183-281230-
/O.CON.KRAH.SV.W.0017.000000T0000Z-050328T1230Z/
JOHNSTON NC-WAKE NC-
714 AM EST MON MAR 28 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 AM EST FOR
WAKE AND WESTERN JOHNSTON COUNTIES...
AT 714 AM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR GARNER...OR
ABOUT 9 MILES SOUTH OF RALEIGH...MOVING NORTH AT 55 MPH.
LAT...LON 3545 7862 3553 7871 3555 7881 3564 7875
3577 7869 3582 7866 3584 7866 3556 7826
3537 7856
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:38 AM EST, 4 hours 21 minutes earlier.
Area forecast discussion, Mar 28, 2:38 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 238 AM EST MON MAR 28 2005 .SHORT TERM (TODAY THROUGH THURSDAY)... TODAY AND TONIGHT: MODEL TRENDS SIMILAR...INITIAL SURFACE LOW OVER NORTH CENTRAL TENNESSEE WILL DEVELOP SECOND LOW 09Z-12Z WHICH WILL MOVE TO THE WESTERN PORTION OF THE CWA 12Z-15Z. DRY SLOT MOVING ACROSS THE AREA THIS MORNING WILL RESULT IN MORE SHOWERY LIKE PRECIPITATION... THE SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS AFTERNOON AS THE UPPER LEVEL SYSTEM OVER WESTERN TENNESSEE WINDS UP AND MOVES OVER THE AREA LATE THIS AFTERNOON AND EVENING. SHOWERS SHOULD END OVER THE CWA BY MIDNIGHT...WITH ONLY CLOUDINESS LINGERING. PROBLEM AREA TODAY IS THE MARKED DIFFERENCE IN QPF BETWEEN THE GFS AND THE ETA...THE GFS BEING THE WETTER OF THE TWO. TUESDAY THROUGH THURSDAY...DRY WITH A WARMING TREND. WEAK HIGH PRESSURE WILL WORK INTO THE REGION FROM THE NORTHWEST BRINGING DRIER AIR TO THE AREA. AS WINDS BECOME SOUTHERLY THROUGH THE WEEK...HIGH TEMPERATURES WILL BE ON THE RISE INTO THE MID AND UPPER 70S BY THURSDAY. LOWS IN THE 40S NORTH AND 50S SOUTH. && .LONG TERM (THURSDAY NIGHT THROUGH SUNDAY)... LATEST MEDIUM RANGE MODELS SEEM TO HAVE A PRETTY GOOD HANDLE ON THE INCOMING DEEP MID LEVEL TROUGH LATE IN THE WEEK. 00Z/28 GFS HOWEVER IS NOW INDICATING AN OPEN WAVE WHEREAS THE DGEX/ECMWF/UKMET/CANADIAN ARE DEEPER OR CLOSED OFF AND/OR SLOWER. WILL HAVE SMALL CHANCE POPS MAINLY WEST THU NIGHT... THEN 40-50% POPS FRI INTO FRI NIGHT. WILL KEEP IN MOSTLY CLOUDY SKIES/COOL TEMPS AND A CHANCE OF SHOWERS SAT WITH THE POTENTIAL OF A DESTABILIZING COLD POOL ALOFT. MAY NEED TO EXTEND THIS PRECIP RISK INTO SUN MORNING IF THIS SYSTEM ENDS UP AS SLOW AS THE ECMWF/UKMET/CANADIAN SUGGEST. MAIN CHANGE TO TEMPS WILL BE TO DROP SAT HIGHS A CATEGORY OR TWO. && .AVIATION... PRE-WARM FRONTAL RAIN SHOULD PRODUCE WIDESPREAD IFR CIGS AND VSBY THROUGH DAYBREAK. LOW LEVEL WIND SHEAR IS EXPECTED BEFORE DAYBREAK WITH SURFACE WINDS LESS THAN 10 KNOTS INCREASING TO 30-35 KT FROM THE SOUTH AT 2 KFT. SCATTERED EMBEDDED THUNDERSTORMS SHOULD PRECEDE A COLD FRONT THROUGH THE AREA AROUND DAYBREAK. CONDITIONS WILL IMPROVE AFTER 13Z TO BROKEN TO OCCASIONALLY SCATTERED LAYERS BETWEEN 3 AND 5 KFT AND VSBY UNRESTRICTED EXCEPT BRIEFLY MVFR CONDITIONS IN SCATTERED LATE DAY SHOWERS AND TSTMS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RHJ LONG TERM...HARTFIELD AVIATION...HARTFIELD
Hazardous weather outlook, Mar 28, 5:47 AM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 547 AM EST MON MAR 28 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-291046- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK... BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE... GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON... LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD... PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM... ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES... TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM 547 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... ...SEVERE STORMS ARE POSSIBLE OVER MUCH OF CENTRAL NORTH CAROLINA TODAY... THIS MORNING... A LINE OF SCATTERED THUNDERSTORMS WILL MOVE EASTWARD ACROSS CENTRAL AND EASTERN SECTIONS OF THE STATE. THESE STORMS MAY PRODUCE SMALL HAIL AND STRONG WIND GUSTS IN EXCESS OF 40 MPH. AN ISOLATED WEAK TORNADO COULD ALSO OCCUR THIS MORNING. THIS AFTERNOON...THE STORMS WILL BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS IN EXCESS OF 55 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED. COUNTY EMERGENCY MANAGERS AND STORM SPOTTER NETWORKS SHOULD KEEP INFORMED OF THE LATEST STATEMENTS AND FORECASTS THROUGHOUT THE DAY. STAY TUNED TO NOAA WEATHER AND ALL HAZARDS RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RHJ
In the hours before
Special weather statement, Mar 28, 4:01 AM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 401 AM EST MON MAR 28 2005 NCZ023-024-040-076-280930- ALAMANCE NC-CHATHAM NC-LEE NC-ORANGE NC- 401 AM EST MON MAR 28 2005 STRONG THUNDERSTORMS WILL MOVE ACROSS ALAMANCE... ORANGE... CHATHAM AND FAR NORTHERN LEE COUNTIES THROUGH 430 AM. AT 401 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SNOW CAMP TO 6 MILES SOUTH OF GOLDSTON...MOVING VERY RAPIDLY NORTHEAST AT 60 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE PITTSBORO... CHAPEL HILL... AND HILLSBOROUGH. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. GIH
Special weather statement, Mar 28, 4:27 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 427 AM EST MON MAR 28 2005 NCZ008-024-025-040-041-281030- CHATHAM-DURHAM-GRANVILLE-ORANGE-WAKE- 427 AM EST MON MAR 28 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE...ORANGE...DURHAM...WESTERN WAKE AND NORTHEAST CHATHAM COUNTIES THROUGH 530 AM EST... AT 427 AM EST...DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR FEARRINGTON TO WILSONVILLE...MOVING NORTHEAST AT 55 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CHAPEL HILL...AND...CARRBORO...DURHAM...GORMAN..MORRISVILLE....AND CREEDMOOR. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. RA
Special weather statement, Mar 28, 5:18 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 518 AM EST MON MAR 28 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-281630- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK... BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE... GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON... LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD... PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM... ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES... TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM 518 AM EST MON MAR 28 2005 ...SEVERE STORMS ARE POSSIBLE OVER MUCH OF CENTRAL NORTH CAROLINA TODAY... A STRONG LOW PRESSURE SYSTEM OVER TENNESSEE WILL MOVE EASTWARD ACROSS NORTH CAROLINA TODAY... MOVING ALONG A WARM FRONT EXTENDING FROM AROUND CHARLOTTE NORTHEAST TO AROUND KERR LAKE. AS THE LOW PRESSURE MOVES THROUGH... IT WILL DRAG A COLD FRONT AND AN UPPER LEVEL DISTURBANCE THROUGH THE STATE THIS AFTERNOON THROUGH THIS EVENING. A LINE OF SCATTERED THUNDERSTORMS WILL MARCH EASTWARD ACROSS CENTRAL AND EASTERN SECTIONS OF THE STATE THROUGH MID MORNING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND STRONG WIND GUSTS IN EXCESS OF 40 MPH THROUGH 10 AM. DUE TO THE SHIFTING WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE NEAR THE WARM FRONT BISECTING THE AREA... AN ISOLATED WEAK TORNADO COULD OCCUR THIS MORNING. THEN THIS AFTERNOON... AS THE SURFACE WARMS UP AND COLD AIR ALOFT MOVES OVER THE AREA... THE ATMOSPHERE WILL BECOME UNSTABLE... AND ANOTHER LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP. AS THIS LINE MOVES TOWARD THE EAST-NORTHEAST THIS AFTERNOON... STORMS WILL AGAIN BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS... ALTHOUGH THIS TIME THE HAIL COULD BE THE SIZE OF PENNIES OR LARGER... AND WIND GUSTS MAY EXCEED 55 MPH. THE AREA OF GREATEST THREAT FOR SEVERE STORMS LATER TODAY WILL BE OVER THE SANDHILLS AND EASTERN PIEDMONT EASTWARD THROUGH THE COASTAL PLAIN... INCLUDING THE HIGHWAY 1 AND I-95 CORRIDORS... TO THE COAST. THIS AREA INCLUDES THE TRIANGLE AREA... FAYETTEVILLE... ROCKY MOUNT... GOLDSBORO... AND ROANOKE RAPIDS. THE TIME OF GREATEST RISK WILL BE BETWEEN NOON AND 6 PM. COUNTY EMERGENCY MANAGERS AND STORM SPOTTER NETWORKS SHOULD KEEP INFORMED OF THE LATEST STATEMENTS AND FORECASTS THROUGHOUT THE DAY. STAY TUNED TO NOAA WEATHER AND ALL HAZARDS RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HARTFIELD
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:25 AM EST | Severe Thunderstorm Warning | RAH | Franklin | 20 min |
| Mar 28, 7:30 AM EST | Severe Thunderstorm Warning | RAH | Granville | 20 min |
| Mar 28, 7:36 AM EST | Severe Thunderstorm Warning | RAH | Vance | 29 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.